From Michigan, USA:
My daughter is 17 and has had type 1 diabetes for 15 years. She also has PCOS, for which she is on birth control. Approximately five to seven days before she starts menstruating, her blood sugars go out of control. She rarely goes below 200 mg/dl [11.1 mmol/L], with her numbers generally ranging from 250 mg/dl [13.9 mmol/L] to 350 mg/dl [19.4 mmol/L]. She never has ketones during this week. We've tried increasing her correction factor, without any luck. Her numbers usually go back down a day or two after she starts menstruating. When we consulted her endocrinologist, all he said was to do the best we could and deal with it. It doesn't seem fair that for a week out of every month must be spent with very high blood sugars. Otherwise, her control is fairly good, with A1C's ranging from 6.8 to 7.3. What would you recommend we do? Could the birth control have anything to do with her lack of control that week?
This is a fairly common pattern and is made a bit easier to manage because the birth control pills provide knowledge of when the hormones are changing. The actual hormone cycling is virtually identical each month, so you can simply increase all the basal and bolus insulin doses according to the amount of insulin resistance. You don't need to know anything about what the insulin resistance is since you already have the pattern identified. Therefore, for the next few cycles, dramatically increase the basal insulins until you get the target values you seek. If you get hypoglycemia, then you have just gone a bit too far, so back down again a bit. This would last for the few days each month that you are describing and could be up to 50 percent more basal insulin than is otherwise needed. This should work. Stay in touch with your diabetes team to help you make such adjustments. Lots of testing will let you know when you have reached the proper doses for those few days.
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.